It’s ironic that a drug aimed at helping a man look more attractive actually winds up being dangerous to his sex life and self-esteem. But hair loss prevention drug Propecia has been linked to sexual dysfunction for a while now, and a new study suggests that these effects may persist even after discontinuing use.
The U.S. Food and Drug Administration updated warning labels on Propecia, also called finasteride, in April. But since then, according to Time magazine, the drug has been linked to problems with libido, ejaculations and orgasms that could last for months or years after a man stops taking the drug.
A study of 54 men under age 40 found that Propecia’s side effects include sexual problems like erectile dysfunction, shrunken and painful genitals, and mental problems like depression, anxiety, and cognitive haziness. Ninety-six percent of the participants reported that the problems lasted for more than a year after they stopped taking the once-a-day octagonal pill.
The author of the research admits that the results may have been a bit skewed due to the method in which he drew his participants. He found the men on a forum for men who’d experienced persistent sexual side effects while taking Propecia.
Nevertheless, you should still evaluate the benefits versus the risks of Propecia prior to taking it.
Propecia stops the conversion of testosterone into DHT, a naturally occurring hormone that helps with sexual development but increases hair loss. Hair loss, for some men, is inevitable and happens faster for some than others. Though there are a variety of treatments on the market to help reverse or slow the process, it’s recommended that you speak with a healthcare professional before starting any type of treatment.
Here’s some tips you can follow to help keep your hair loss in check:
- Educate yourself on why hair loss occurs
- Eat more fish
- Maintain good iron levels
- Take B vitamins
- Manage your stress
- Embrace the baldness!